Strong Wind, Queens
- When
- December 23, 3:50 PM EST
- Where
- Queens forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
Strong winds downed a tree onto a car traveling south along the Cross Island Parkway near the Grand Central Parkway in Queens. The tree crushed the driver to death.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Strong winds downed a tree onto a car traveling south along the Cross Island Parkway near the Grand Central Parkway in Queens. The tree crushed the driver to death. Peak wind gusts were measured at 47 mph at LaGuardia Airport and 45 mph at Kennedy Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Dec 23, 3:40 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 340 PM EST THU DEC 23 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... SURFACE COLD FRONT MOVING ACROSS EASTERN PA WITH A PRE-FRONTAL LINE OF EMBEDDED CONVECTION STRETCHING NORTH-SOUTH. THE LATTER OF WHICH HAS SHOWN SOME POSITIVE LIGHTNING STROKES...BUT FOR THE MOST PART...THIS APPEARS TO BE A LINE OF SHOWERS WITH A FEW THUNDERSTORMS. MAIN CONCERN THIS EVENING IS WIND POTENTIAL AND HOW MUCH MOMENTUM JUST ABOVE THE BOUNDARY LAYER CAN BE TRANSFERRED TO THE SURFACE. LOOKING AT UPSTREAM OBSERVATIONS...MOST LOCATIONS... EVEN WITH HEAVY RAINFALL HAVE FAILED TO REACH 40 KT. OKX VWP INDICATES 1 KFT WINDS AT 60 KT. WHILE IT IS SEEMING MORE UNLIKELY THAT WINDS WILL REACH ADVISORY CRITERIA...BASED ON CONVECTION TO THE WEST AND THE STRENGTH OF WINDS JUST OFF THE SURFACE...IT WOULD SEEM PRUDENT TO MAINTAIN THE ADVISORY UNTIL FRONTAL PASSAGE LATER THIS EVENING. COLD FRONT CLEARS EASTERN ZONES BY 06Z WITH A GUSTY NORTHWEST THROUGH DAYBREAK. STRONG COLD ADVECTION SHOULD SEND THE MERCURY DOWN INTO THE 20S FOR MOST LOCATIONS...THE EXCEPTION BEING METRO NEW YORK. THE REMAINDER OF THE HOLIDAY WEEKEND WILL BE DRY AND UNSEASONABLY COOL AS POLAR HIGH PRESSURE BUILDS EASTWARD OUT OF THE MID SECTION OF THE COUNTRY. THE MEAN TROF WILL REMAIN SITUATED OVER EASTERN CANADA AND THE NE QUARTER OF THE NATION...SENDING SHORT WAVES ACROSS THE GREAT LAKES AND INTO THE NORTHEAST...EACH REINFORCING THE COLD POOL IN PLACE. && .LONG TERM (SUNDAY THROUGH THURSDAY)... MEAN TROF OVER EASTERN NORTH AMERICA RETREATS IN RESPONSE TO A LONGWAVE TROUGH BUILDING INTO WESTERN NORTH AMERICA. HOWEVER...THE 12Z GFS AND 00Z ECMWF HAVE TRENDED TO A SLOWER EASTWARD PROGRESSION OF THE WEST COAST SYSTEM...THUS ALLOWING THE NORTHERN BRANCH TO SEND A WEAK POLAR FRONT INTO THE AREA MID WEEK. THIS HAS RESULTED IN A SOMEWHAT COOLER WEAK THAN EARLIER ANTICIPATED. EVENTUALLY THOUGH...HEIGHTS AREA EXPECTED TO BUILD SIGNIFICANTLY ONCE THE TROUGH BUILDS INTO THE WESTERN STATES. && .MARINE... HEAVY SHOWERS WILL MOVE ACROSS THE AREA THIS EVENING...AND WITH A STRONG LOW LEVEL JET...WOULD EXPECT SHOWERS TO MIX DOWN 40+ KT WIND GUSTS. WINDS WILL BEGIN TO DIMINISH AFTER FRONTAL PASSAGE...AND WILL KEEP UP GALE WARNING ON OCEAN THROUGH 11Z AND SCA ON SOUND AND HARBOR. TRANQUIL WEATHER IN PLACE THROUGH THE WEEKEND...BUT WILL KEEP UP SCA ON OCEAN WATERS FOR ROUGH SEAS OF 3-5 FT THROUGH 05Z SATURDAY. && .AVIATION... CHALLENGING FORECAST THIS AFTERNOON WITH A LOT TO THINK ABOUT. I/LL TAKE THESE ONE AT A TIME. FIRST...WINDS. A LOW LEVEL JET OF 60 TO 70 KTS AT 1000 FT WILL LINGER INTO THE FIRST PART OF THE EVENING...BUT THE VERTICAL WIND PROFILE QUICKLY WEAKENS AND SHOULD NOT BE AN IMPACT BY MIDNIGHT. SURFACE WINDS WILL ALSO BE STRONG... EXPECT FOR A TEMPORARY LULL AS THE TROUGH AXIS PUSHES THROUGH. WITH THE EXCEPTION OF THIS ONE OR TWO HOUR PERIOD THIS EVENING...WINDS OF 20 KTS OR SO ALONG WITH GUSTS OF UP TO 30 KTS WILL PREVAIL. HIGH GUSTS...OR BRIEF SURGES ARE ALSO LIKELY...ESPECIALLY IN AND AROUND SOME OF THE STRONGER SHOWERS. THE COLD FRONT WILL SWING THROUGH THIS EVENING...WITH A LIKELY PASSAGE OF AROUND 02Z CITY...AND BY AROUND 05Z FAR EASTERN SECTIONS. WINDS BEHIND THE FRONT WILL EVENTUALLY FIND THEMSELVES OUT OF THE NORTHWEST WILL MAGNITUDES IN THE ORDER OF 15 TO 20 KT...ALONG WITH GUSTS TO 25 KT. THESE WINDS WILL SLACKEN TOWARD DAYBREAK. AS FOR CLOUDS...EXPECT GENERAL LOW END MVFR OR IFR CONDITIONS TO PREVAIL. THERE COULD BE AN ISOLD LOCALE THAT WINDS UP HIGHER OR LOWER FOR A BIT...THAT THOSE WILL BE THE OUTLIERS. CIG BASES SHOULD BE VERY CONSISTENT ONCE THE RAIN MOVES IN. VSBY WITH THE RAIN...EXPECT MVFR AND IFR VSBYS TO BE THE RULE. THERE WILL LIKELY BE A FEW LOWERINGS BELOW THAT...ESPECIALLY AS THE TROUGH AXIS SLIDES THROUGH WITH SLACKENED WINDS. HOWEVER...THOSE SHOULD IMPROVE WITH THE COLD FRONTAL PASSAGE...AS WINDS INCREASE AND DRIER AIR FILTERS IN BEHIND THE FRONT. && .HYDROLOGY... EXPECTING BETWEEN ONE-HALF AND THREE-QUARTERS OF AN INCH OF RAIN THIS EVENING. SOME LOCALLY HIGHER AMOUNTS MAY OCCUR IN CONVECTION. OVERALL...NO PROBLEMS EXPECTED FOR THE LOCAL AREA OTHER THAN SOME MINOR URBAN AND SMALL STREAM FLOODING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...WIND ADVISORY ALL ZONES FOR THIS EVENING. NJ...WIND ADVISORY ALL ZONES FOR THIS EVENING. NY...WIND ADVISORY ALL ZONES FOR THIS EVENING. MARINE...GALE WARNING...ANZ338-330-335-350-353-355. && PUBLIC: DW MARINE: MS/RS AVIATION: JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 455 AM EST THU DEC 23 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-241054- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 455 AM EST THU DEC 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FROM NOON TODAY UNTIL 10 PM THIS EVENING. LOW PRESSURE WILL INTENSIFY AS IT MOVES NORTHWARD ALONG THE APPALACHIANS TODAY. WELL BE ON THE WARM SIDE OF THIS LOW. IN THIS WARM SECTOR...A STRONG LOW LEVEL JET WILL DEVELOP ABOVE THE GROUND. IN HEAVIER RAIN SHOWERS TODAY...SOME OF THIS WIND COULD COME DOWN TO THE SURFACE IN SUSTAINED WINDS OF 25 TO 35 MPH...WIND POSSIBLE GUSTS UP TO 50 MPH. THE GREATEST THREAT FOR THESE HIGH WINDS WILL BE RIGHT ALONG THE COAST...AND OVER THE HIGHER TERRAIN ACROSS INLAND ZONES. TIME FRAME FOR STRONGEST WINDS WILL BE FROM MID AFTERNOON THROUGH 10 PM. ALSO...A GALE WARNING IS IN EFFECT FOR ALL WATERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
1 strong wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Queens | 2004-12-23 | 60 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430907.